Alert archive / Hawaii / Wind Advisories in 2009
Wind Advisory 10, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 13, 2009, 3:35 AM HST for 4 counties in Hawaii. It took effect at Feb 13, 2009, 6:00 PM HST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2009, 3:35 AM HST (13:35 UTC)
- In effect from
- Feb 13, 2009, 6:00 PM HST
- Expired
- Feb 15, 2009, 3:37 AM HST
- In force
- 34 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 131335 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST FRI FEB 13 2009 HIZ001>028-140245- /O.UPG.PHFO.HW.A.0002.090214T0400Z-090216T0100Z/ /O.NEW.PHFO.WI.Y.0010.090214T0400Z-090215T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 335 AM HST FRI FEB 13 2009 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST SATURDAY. HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL PRODUCE VERY STRONG TRADE WINDS STARTING THIS EVENING...AND CONTINUING THROUGH THIS WEEKEND. EXPECT THESE WINDS TO BE ESPECIALLY STRONG AND GUSTY WHERE THE WIND BLOWS DOWNSLOPE ALONG THE SOUTHWESTERN...OR LEEWARD...SIDES OF MOST ISLANDS. ALSO...EXPECT STRONG WINDS WHERE LOCAL ACCELERATION OCCURS THROUGH VALLEYS...AROUND HEADLANDS... AND OVER MOUNTAIN RIDGES. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH HIGHER GUSTS ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT. $$ HOUSTON
4 follow-up statements
000 WWHW70 PHFO 140156 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 356 PM HST FRI FEB 13 2009 HIZ001>028-141400- /O.CON.PHFO.WI.Y.0010.090214T0400Z-090215T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 356 PM HST FRI FEB 13 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL PRODUCE STRONG TRADE WINDS OF 20 TO 30 MPH WITH LOCALIZED GUSTS OF 40 TO 50 MPH TONIGHT THROUGH SATURDAY. THESE WINDS WILL BE STRONGEST WHERE THE WIND BLOWS DOWNSLOPE ALONG THE SOUTHWESTERN...OR LEEWARD...SIDES OF MOST ISLANDS. ALSO...EXPECT STRONG WINDS WHERE LOCAL ACCELERATION OCCURS THROUGH VALLEYS... AROUND HEADLANDS...AND OVER MOUNTAIN RIDGES. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT. $$ WROE
000 WWHW70 PHFO 141331 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST SAT FEB 14 2009 HIZ001>028-150245- /O.CON.PHFO.WI.Y.0010.000000T0000Z-090215T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 331 AM HST SAT FEB 14 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL PRODUCE STRONG TRADE WINDS OF 20 TO 30 MPH WITH LOCALIZED GUSTS OF 40 TO 50 MPH TODAY. THESE WINDS WILL BE STRONGEST WHERE THE WIND BLOWS DOWNSLOPE ALONG THE SOUTHWESTERN...OR LEEWARD...SIDES OF MOST ISLANDS. ALSO...EXPECT STRONG WINDS WHERE LOCAL ACCELERATION OCCURS THROUGH VALLEYS... AROUND HEADLANDS...AND OVER MOUNTAIN RIDGES. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT. $$ MORRISON
000 WWHW70 PHFO 150011 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 211 PM HST SAT FEB 14 2009 HIZ001>015-017>021-023-027-150115- /O.CAN.PHFO.WI.Y.0010.000000T0000Z-090215T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI WINDWARD WEST- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- LEEWARD HALEAKALA-KONA-BIG ISLAND INTERIOR- 211 PM HST SAT FEB 14 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL. $$ HIZ016-022-024>026-028-151400- /O.EXT.PHFO.WI.Y.0010.000000T0000Z-090215T1600Z/ KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND SUMMITS- 211 PM HST SAT FEB 14 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY... STRONG TRADE WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 50 MPH WILL CONTINUE TONIGHT. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT. $$ WROE
000 WWHW70 PHFO 151337 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 AM HST SUN FEB 15 2009 HIZ016-022-024>026-028-151445- /O.CAN.PHFO.WI.Y.0010.000000T0000Z-090215T1600Z/ KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND SUMMITS- 337 AM HST SUN FEB 15 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW THE ADVISORY LEVEL. $$ MORRISON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 12, 8:30 PM HST, 7 hours 5 minutes earlier.
Area forecast discussion, Feb 12, 8:30 PM HST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU FEB 12 2009 .SYNOPSIS... STRONG HIGH PRESSURE LOCATED FAR NORTHEAST OF THE STATE WILL CAUSE THE TRADE WINDS TO STRENGTHEN ACROSS THE ISLAND CHAIN AND THE SURROUNDING COASTAL WATERS TONIGHT AND FRIDAY. LOW CLOUDS AND SHOWERS CARRIED BY THESE GUSTY TRADES WILL MAINLY AFFECT WINDWARD AND MAUKA AREAS OF THE ISLANDS. HOWEVER...THE STRONG TRADES WILL CARRY SOME OF THESE SHOWERS OVER TO THE LEEWARD SECTIONS OF THE SMALLER ISLANDS THROUGH THIS WEEKEND. && .DISCUSSION... A WEAK NORTH TO SOUTH ORIENTED SURFACE TROUGH APPEARS TO HAVE SHIFTED WEST OF KAUAI THIS EVENING. A NARROW NORTHEAST TO SOUTHWEST ORIENTED UPPER TROPOSPHERIC TROUGH IS LOCATED ABOVE THE BIG ISLAND. BOTH OF THESE FEATURES WERE SIGNIFICANT COMPONENTS OF THE UNSTABLE WEATHER THAT WAS EXPERIENCED ACROSS THE STATE DURING THE PAST 36 TO 48 HOURS. HOWEVER...THE ANTICIPATED REESTABLISHMENT OF THE TRADE WINDS TO THE ALOHA STATE HAS CAUSED OUR LOCAL ATMOSPHERIC CONDITIONS TO BECOME MORE STABLE ALREADY THIS EVENING. AS A RESULT...SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA INDICATE THAT WE HAVE LESS CLOUD COVER AND FEWER SHOWERS OCCURRING IN THE VICINITY OF THE ISLANDS EARLY THIS EVENING THAN WAS OBSERVED EARLIER TODAY. SOME EXAMPLES OF THE LARGEST RAINFALL TOTALS FOR THE 12 HOUR PERIOD ENDING AT 500 PM HST THIS AFTERNOON ON EACH ISLAND INCLUDE...2.51 INCHES AT KAPAHI ON KAUAI...3.88 INCHES AT THE POAMOHO USGS GAGE ON OAHU...0.01 INCHES AT BOTH MAKAPULAPAI ON MOLOKAI AND AT THE LANAI 1 GAGE ON LANAI...0.68 INCHES AT KAUPO GAP ON MAUI...AND 0.33 INCHES AT POHAKULOA KIPUKA ALALA ON THE BIG ISLAND. THE TRADE WINDS WILL CONTINUE TO STRENGTHEN ACROSS THE ISLAND CHAIN TONIGHT AND FRIDAY AS THE PRESSURE GRADIENT CONTINUES TO INCREASE SOUTH OF A LARGE 1037 MB SURFACE HIGH LOCATED NEAR 36N 148W...OR ABOUT 1200 MILES NORTHEAST OF HONOLULU. PRESSURE CHANGES AT ISLAND STATIONS INDICATE THERE HAS BEEN A 2.0 TO 2.5 MILLIBAR PRESSURE INCREASE COMPARED WITH 24 HOURS EARLIER. THE SURFACE HIGH IS FORECAST TO MOVE SLOWLY WEST SOUTHWESTWARD DURING THE NEXT 24 HOURS AND BE NEAR 33N 155W...OR ABOUT 870 MILES NORTH NORTHEAST OF HONOLULU. A STRONG RIDGE ALOFT WILL BUILD NORTH OF THE STATE STARTING FRIDAY. AN UPPER LEVEL LOW IS EXPECTED TO PINCH OFF FROM THE TROUGH ALOFT JUST SOUTH OF THE ISLANDS FRIDAY NIGHT OR SATURDAY. AS THE LOW ALOFT MOVES WESTWARD AND THE UPPER LEVEL RIDGE BUILDS NORTH OF THE AREA...THE ATMOSPHERE WILL BECOME MORE STABLE AND EVEN STRONGER TRADE WIND SPEEDS WILL OCCUR OVER THE ISLANDS. AS A RESULT...WIND ADVISORIES MAY BE REQUIRED FOR PARTS OF THE STATE. IN FACT...HIGH WIND WARNINGS ARE POSSIBLE...ESPECIALLY FOR HALEAKALA SUMMIT ON MAUI. THEREFORE...A HIGH WIND WATCH CONTINUES FOR ALL ISLANDS FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON. THE LOWER ATMOSPHERE WILL REMAIN RELATIVELY MOIST...AND THE TRADE WINDS WILL CARRY LOW CLOUDS AND SHOWERS ACROSS WINDWARD AND MAUKA AREAS FROM FRIDAY THROUGH THIS WEEKEND. THE STRONGER WINDS WILL ALSO TRANSPORT SOME OF THESE SHOWERS OVER TO LEEWARD AREAS OF THE SMALLER ISLANDS AT TIMES. && .MARINE... A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR ALL HAWAIIAN WATERS. THE TRADES ARE EXPECTED TO INCREASE TO NEAR GALE FORCE ON FRIDAY...AND THERE IS A POSSIBILITY THAT GALE WARNINGS MAY BE REQUIRED FOR SOME OF THE WINDIER MARINE ZONES. NOTE THAT THE HAWAIIAN OFFSHORE WATERS FORECAST...WHICH EXTENDS BEYOND 40 NAUTICAL MILES OUT TO 240 NAUTICAL MILES FROM THE HAWAIIAN ISLANDS... INDICATES GALE FORCE WINDS FOR FRIDAY AND FRIDAY NIGHT. WIND SPEEDS WILL PEAK OVER THE WEEKEND...BUT THE TRADE WINDS WILL REMAIN RATHER STRONG INTO NEXT WEEK. THE INCREASING TRADES WILL ALSO PRODUCE LARGE WIND WAVES COMBINED WITH A SHORT PERIOD EASTERLY SWELL THAT WILL RESULT IN SURF HEIGHTS ABOVE THE ADVISORY THRESHOLD OF 8 FEET ALONG EAST FACING SHORES OF MOST HAWAIIAN ISLANDS BY FRIDAY NIGHT OR SATURDAY. THEREFORE...A HIGH SURF ADVISORY MAY BE NEEDED SOMETIME ON FRIDAY FOR THE EAST FACING SHORES. THESE ROUGH AND CHOPPY WAVES WILL LIKELY CONTINUE THROUGH THIS WEEKEND...AND MAY PERSIST THROUGH THE FIRST HALF OF NEXT WEEK. THERE WILL BE A SERIES OF SMALL TO MODERATE NORTHWEST SWELLS THROUGH EARLY NEXT WEEK...BUT THE SURF HEIGHTS ARE EXPECTED TO REMAIN BELOW THE ADVISORY THRESHOLDS ALONG NORTH AND WEST FACING SHORES OF ALL ISLANDS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON FOR ALL ISLANDS. SMALL CRAFT ADVISORY THROUGH SUNDAY AFTERNOON FOR ALL HAWAIIAN COASTAL WATERS. GALE WARNING FRIDAY AND FRIDAY NIGHT FOR THE HAWAIIAN OFFSHORE WATERS. && HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 4:04 AM HST | Gale Warning | HFO | 18 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.